This study revealed several unexpected results. Firstly, the number of TDDI prescribing and administration errors was very high and could not easily be reduced to less than 10%.
Secondly, the initial intervention that included verbal education, written information and 24 days of intensive feedback had a long-lasting effect. In the baseline period of the second study, nurses of the internal medicine wards prevented many administration errors using the information leaflet with required time intervals that had been made available 2 years earlier. The information leaflet was often present in the medication room where nurses place order labels on paper charts and write down the drug administration times.
Thirdly, formal adjustment of TDDI time intervals by nurses was not deemed acceptable, although these adjustments were common practice. The reason for this was not asked in the interviews, but the following assumptions can be made: (1) TDDIs were not well known because of the low frequency of 6.2 per d over 28 wards. (2) Because administration errors were often corrected after pharmacy requests, adverse events did not occur often. Therefore, these alerts perhaps were not perceived as serious enough to justify a formal responsibility shift from physicians towards nurses.
Fourthly, the initial intervention (Study 1) was effective and the second intervention (Study 2) was ineffective. The differences between the studies were fourfold:
- 1 In Study 2 no education was given by pharmacy personnel. The nature and handling of TDDIs were discussed only with the head nurse and the medical coordinator. The study did not ascertain whether the medical co-ordinators indeed informed their staff.
- 2 Written information was not made available to the new wards in the second study. Perhaps nurses required the leaflet with appropriate time intervals nearby to prevent drug administration errors.
- 3 Feedback was given by pharmacy technicians instead of the clinical pharmacologist and probably did not reach the physician. We assume that nurses often made corrections to inappropriate TDDI orders without communicating to physicians the nature of the original prescribing errors. Under such circumstances, physicians cannot be expected to learn.
- 4 More surgical wards (with less pharmacotherapy-minded caregivers and fewer TDDIs) were included.
Incorrectly prescribed combinations (79–98%), due to erroneous TDDI alert overriding, were an important cause of administration errors. The authors hypothesize that alert fatigue, caused by error-producing conditions such as low specificity, unclear information given by the alert, and the software not allowing safe and efficient alert handling, may have played a role. 7
Therefore, the process of TDDI alert handling was studied in more detail.
The study's TDDI alerts were false positive in 17% of cases, generated even though the time intervals were prescribed correctly. At present, none of the Dutch CPOEs has functionality to prevent false positive TDDI alerts, perhaps because the Dutch drug database lacks time indications; it would be worthwhile to develop them to improve specificity.
Requirements for useful information from drug safety alert texts include brevity, nonambiguity, clearly indicated level of severity, and presentation of alternative courses of action. 7
The most relevant part of the alert text recommendation (quinolone has to be taken at least 2 h before iron) cannot be read without requiring the user to scroll down. The text is ambiguous, as it prompts the prescriber to “tell the patient” rather than being customized to the hospital setting, where nurses administer drugs. The seriousness of the effect of overriding the alert is not clearly indicated in the text. The alternative action of adjusting administration times is proposed only as a second option (after stopping iron temporarily). The first sentence should recommend adjusting administration times to the required time interval; it would be worthwhile to investigate whether this alert adjustment would result in fewer errors.
Handling of the TDDI alerts by the software appeared to be inefficient and error prone. In the CPOE system, three options are provided for handling the alert (): (1) stopping a current order, (2) overriding the alert and confirming a new order and, (3) canceling a new order, whereas the preferred option to adjust the new order is absent. The order has to be canceled and newly prescribed, or confirmed but adjusted afterward. The software is not helpful and may contribute to error generation. 7
Addition of a “adjust order” button is recommended for safe and efficient handling by the software, although future studies should investigate whether this indeed is prone to fewer errors.
After studying the whole process of prescribing and administering drugs, we postulate the following as an explanation for the unexpected study findings: low alert specificity, unavailability of clear information at the time of decision-making, inefficiency in responding to incorrect time intervals, and lack of clear responsibilities. The CPOE system generates many false positive TDDI alerts, which may provoke alert fatigue, important alerts being ignored along with unimportant ones. In TDDI alert recommendations, the relevant information is hidden and not tailored to the hospital setting, so the information needed is not effectively shown to the physician at the time of decision-making. Prescribing by physicians after TDDI alerts is inefficient and unsafe. Physicians will not learn about the TDDIs if relevant alert information is hidden and nurses do not give feedback. Nurses on internal medicine wards were able to use the information leaflet with required time intervals when deciding on appropriate drug administration times, whereas nurses on other wards were not. Nurses could efficiently adjust administration times by writing on the patient chart. As nurses generally administer (oral) drugs, residents may perceive the handling of these TDDIs as nurses' responsibility, although formalization of these roles was not deemed acceptable. In United States hospitals where nurses, medication administration record transcribers and/or pharmacists are responsible for drug administration times, the proposed workflow probably would be implemented easily. The culture of the health care setting may influence acceptance of CDS and the organizational entanglement of the CPOE requires change management that takes into account the social context. This may imply that the responsibility for drug administration times is left to the pharmacist and/or the nurses in one hospital and to the physician in another hospital. However, the responsibility of addressing prescription errors due to error-producing conditions in the CDS cannot be put on the shoulders of the nurses; these error-producing conditions should be counteracted. The unexpected long-term effect of the verbal and written education suggests that this intervention can be investigated as a short-term solution on the wards new to the second study, as long as the CDS contains the above-mentioned error-producing conditions.
Strengths and Limitations
To our knowledge, the topic of TDDIs has not been previously evaluated. All TDDI drug combinations irrespective of the prescribed time interval were available for review and it was feasible to study prescribing and administration errors, as well as the effect of two interventions.
Chart review was used to reveal incorrect administration times. Disguised observation, the preferred method for investigating drug administration errors, is very time-consuming and appeared to be too inefficient to study the relatively small number of about 6 TDDIs per day over 28 wards. A drug administration study performed with disguised observation in the ICU showed that 22% of drugs were administered more than 1 hour later or earlier than intended. 12
If we assume 78% of the incorrect time intervals to be indeed incorrect, this is still more than one third of all TDDI drug combinations.
In the effect period of the second study 60% of the TDDIs could be evaluated compared with more than 80% in the other study periods. This low percentage appeared to be due to the pharmacy technicians checking time intervals in the afternoon when many patients had been discharged already. Furthermore, administration times were not always written down clearly. In case of doubt, these TDDIs were categorized as TDDIs that could not be evaluated.
The study did not account for a possible repeated measure effect of nurses and physicians associated with different TDDI alerts within the study period.
This study did not include the clinical and financial effects of incorrectly administered drug combinations. Most of the TDDIs encountered are categorized in the G-standard as medium level seriousness with an increased risk of failure of therapy for a serious, nonlethal disease. 13
It is therefore likely that problems may arise due to drug administration at incorrect times. Several error-producing conditions appeared to be present in the software that should be eliminated to enable improvements on a patient level.